I started the Butrans patch last week and I had the most pain relief that I've had in 10 yrs.,AND I had a lot of energy. I felt great! My second week is not so good. My pain is high and I'm SOOOO tired! What is going on???
The literature says the dose can be increased every 72 hrs, so I would suspect it rapidly lets you know that its time for an increase. I also think some of the effect you got with a new med was due to a placebo effect. You had high hopes this would be the answer for pain, I would suspect.
It isn't uncommon so don't feel bad. You might need a stronger dose or to change more frequently or maybe... just maybe something else is going on??? Have you done anything differently over the past few days??? Sometimes when I am feeling totally like conquering every task I need to do because my pain level is low... I PAY FOR IT LATER because my joints have locked up... muscle spasms are crawling up and down my back and I feel like CRAP for the next two weeks.
I still haven't learned to PACE MYSELF when I am feeling good. For me, there is no trick to it. I just go with the flow... run out of energy... must rest for several days and then ROCK'N ROLL all over again.
So, you might need to pace yourself as well. Use whichever is appropriate for you like "GEL PACKS" which work really well... REST... STAY HYDRATED... contact your doctor or at least keep notes or a journal about what you were doing that exacerbated your pain.
And, you might need a higher or more frequent dosing. Talk with your doctor, okay??? Pain management is an ongoing process. It never seems to stay the same. What do you do when you cannot manage??? What have you tried that might also help lessen pain? Just some food for thought. Do you rest when you need to? Do you take Vit. C or potassium or other such nutrients??? How is your thyroid???
I am on the Fentenyl Patch... 100 mg every 3 days. plus OxyCodone 30mg every 4 hours or as needed which is more my speed. I use heating pads BUT NOT ON THE PATCH!!! So, you can use a heating pad on your back for instance if you wear your patch on your abdomen... do not shave first then put a patch there... bad idea!
Hope you get some relief and keep posting so we know how you are coping or if you need additional support for this one, okay?
Blessings and peace to you in your world,
I read your last post also, so I understand that you were weaning off the morphine before starting the patch. When you started the patch last week you probably got an increased sense of pain relief since you had been off your other meds. I know that when I go from a lot of pain to a reduced amount, I always feel more energized also. There's just something about being in a level of pain that's less than what I had been dealing with that always perks me up, gives me a more positive outlook on life in general and even helps me sleep a little better. You said in that post that you'd been on all kinds of medication, so I would imagine that your drug tolerance in general is probably a little higher than someone who hasn't taken much. Doctors always tend to start you out on the lowest dose possible so it's pretty likely that your dose may need to be increased.
I'm also on the patch and my dr prescribes some breakthrough medication too. I don't know if you have any, but if not, you might ask your dr if he will prescribe some for you. Although the butrans is a 7 day patch, a great many people have complained that the effects of it tend to wear off by the 5th day. If you do get, or have, breakthrough meds you might keep that in mind and save a little more for days 6&7.
I hope that you find this helpful and that you're able to find some relief soon. There's also a butrans support group on this site if you're interested. Good luck and keep us posted on your progress!
You might want to switch to the Suboxone films. After taking the first one, very shortly I had the best pain relief any opiate had provided. And it's not just for junkies. Subutex is the same buprenorphine as butrans patch. I started out on one 8/2 Suboxone twice a day and after a month moved up to three times a day. I think all of the buprenorphine is a miracle for pain relief. And it lasts a long time because of the 17 to 30 hour half life. I would ask to switch to the films.
- Butrans Information for Consumers
- Butrans Information for Healthcare Professionals (includes dosage details)
- Side Effects of Butrans (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Apr 2012 • 14 answers
Posted 18 Jun 2012 • 9 answers
Posted 30 Jun 2013 • 6 answers
Posted 4 Oct 2013 • 2 answers
Posted 16 May 2015 • 4 answers